Abstract

PurposeTo present a case of inadvertent retinal toxicity induced by a standard dose of subconjunctival cefuroxime after epiretinal membrane surgery. Narrative review of cefuroxime overdose or toxicity after intraocular surgery was carried out to describe characteristics of cefuroxime toxicity and their relationship to visual outcome. ObservationsA 64-year-old man underwent pars plana vitrectomy (PPV) with epiretinal membrane peel and received a standard dose of subconjunctival cefuroxime as endophthalmitis prophylaxis. At two weeks, visual acuity measured counting fingers, and fundus examination showed haemorrhages and cotton wool spots. Fluorescein angiography confirmed widespread ischaemia involving the macula. Subsequent litigation ruled that inadvertent cefuroxime toxicity after an accidental penetration of sclera was the likely aetiology. Conclusions and importanceIn addition to inadvertent overdose due to dilution errors, accidental scleral penetration is another mechanism for drug toxicity following subconjunctival cefuroxime injection. Literature review revealed broadly different manifestations of cefuroxime retinal toxicity. This case highlights the need to consider severe cefuroxime toxicity in patients presenting with unexplained post-PPV visual loss.

Full Text
Published version (Free)

Talk to us

Join us for a 30 min session where you can share your feedback and ask us any queries you have

Schedule a call